# SDR 2022FA0000739

- Difficulty date: December 5, 2022
- Submitted: December 5, 2022
- Operation: General aviation
- Aircraft: N9284R
- Make and model: Piper PA-34-220T
- Aircraft serial: 3449005
- Aircraft time: 2,600 hours
- Engine: Cont TSIO360RB
- Engine time: 120 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 6324
- Part serial: 07061161B
- Condition: Failed
- Location: Lt Engine
- Part time: 120 hours, 120 cycles
- Stage of operation: CR
- How discovered: C
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

MISFIRE FROM ENGINE IN FLIGHT, AND 200+ RPM DROP ON MAGNETO CHECK AFTER LANDING APPROXIMATELY 120 HOURS SMOH ON ENGINE, TSIO-360-RB2 CONTINENTAL. NORMAL MAGNETO DROP IS 75 RPM, SO OUTSIDE OF TOLERANCE. MAGNETOS WERE OVERHAULED BY QAA IN OKLAHOMA AT THE TIME OF ENGINE OVERHAUL. MECHANIC TESTED IGNITION SYSTEM INCLUDING WIRES AND PLUGS, THEN REMOVED AND DISASSEMBLED MAGNETO FOR INSPECTION. FOUND COIL RETAINING KEY FLOATING IN THE TOP OF THE MAGNETO SHORTING OUT THE COIL, AND CRACKED MOUNT ON THE POINTS. MECHANIC REPLACED COIL AND POINTS AND RE-INSTALLED RETAINING KEY PROPERLY AND AIRCRAFT HAS BEEN RETURNED TO SERVICE. SINCE IT WOULD BE GEOMETRICALLY IMPOSSIBLE FOR THE KEY TO COME OUT DURING OPERATION, THE ONLY EXPLANATION FOR THIS FAILURE IS THAT THE MAGNETO WAS NOT RE-ASSEMBLED PROPERLY BEFORE BEING SHIPPED OUT BY QAA.
